Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS Shreveport, LA

May 30, 2001McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at May 30, 2001, 5:12 PM CDT for McCurtain County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 5:12 PM CDT (22:12 UTC)
Expired
May 30, 2001, 6:00 PM CDT
In force
48 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 127 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KSHV 302213
SVRSHV
OKC089-302300-
/NEW.KSHV.SV.W.0134.302212-302300/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
512 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 600 PM CDT

* AT 512 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER HOCHATOWN...
  AND ANOTHER NEAR BETHEL...MOVING EAST AT 25 MPH.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

THESE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 600 PM CDT.

LAT...LON 3419 9478 3407 9462 3396 9452 3447 9453

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:15 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 30, 2:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CDT WED MAY 30 2001

ANOTHER DAY...ANOTHER DIFFICULT FORECAST HAMPERED ONCE AGAIN BY MODEL
DISCREPANCIES NOT HELPED BY THE LACK OF SOUNDING DATA INGESTED INTO
THE 12Z ETA RUN THIS MORNING. NEEDLESS TO SAY...QUITE A FEW DIFFERENCES
IN THE RUNS TODAY COMPARED TO THE RUNS LAST NIGHT.

18Z SFC ANALYSIS SHOWING THE OLD SURFACE BOUNDARY NORTH OF A ADM...
TXK...MLU LINE. DEEPENING LOW PRESSURE NEAR EMPORIA KS WITH A TRAILING
COLD FRONT/SFC BOUNDARY ACROSS N OK/NW TX. WIDELY SCATTERED SHOWERS
GOING ACROSS PORTION OF NE LA WITH THE AID OF GOOD MOISTURE/WAA PATTERN
AND WEAK CAP. 18Z SOUNDINGS FROM FTW/SHV CONTINUE TO SHOW STRONG CAPPING
INVERSION IN PLACE ACROSS NE TX/NW LA...BUT NOT AS STRONG AS THIS MORNING.

UNCERTAINTY COMES INTO PLAY TONIGHT WITH WHERE AND WHEN STORM INITIATION
WILL OCCUR??? ALL SHORT TERM MODELS POINTING TOWARDS INITIATION NEAR OR
BEFORE 00Z FROM SOUTH CENTRAL OK INTO WESTERN PORTIONS OF N TX WITH
STORMS FORMING A MORE LINEAR COMPLEX AS THEY MOVE EASTWARD ACROSS N TX/
S OK OVERNIGHT. THIS SCENARIO WOULD NOT PUT THE STORMS INTO MY NW
SECTIONS UNTIL WELL AFTER MIDNIGHT TOWARDS THE PRE DAWN HOURS THURSDAY.
IF CAP BREAKS FURTHER EAST OF EXPECTED STORM INITIATION...MY NW SECTIONS
COULD SEE ACTIVITY MUCH EARLIER THAN THE 12Z RUNS INDICATE...MORE
INDICATIVE OF LAST NIGHTS MODEL RUNS. FOR THIS REASON...WILL LEAVE
HIGHEST POPS IN OVERNIGHT ACROSS THE NORTHWEST TRENDING THEM LOWER
ACROSS THE SOUTHEAST.

COMPLEX SHOULD QUICKLY MOVE EAST DURING THE DAY TOMORROW PUSHING A STRONG
OUTFLOW BOUNDARY SOUTH AND EAST OF THE REGION. ORIGINAL COLD FRONT WILL
TRY TO STALL ACROSS NE TX/SW AR BY AFTERNOON WITH AFTERNOON CONVECTION
GREATLY DEPENDANT ON HOW MUCH RECOVERY WE SEE FROM THE MORNING CONVECTION.
WILL SPLIT SECOND PERIOD POP FROM MORNING TO AFTERNOON TO ACCOUNT FOR THIS.

EXTENDED FORECAST CLEAR AS MUD WITH THE AVN/MRF LOOKING TOTALLY DIFFERENT
THAN ITS EARLIER RUN. EXTENDED PROGS WANTING TO GENERATE GOOD AMOUNT OF
LIFT AND ELEVATED MOISTURE WITH NORTHWEST FLOW SHORTWAVE DROPPING OUT
OF SOUTHERN PLAINS TOWARDS REGION FRIDAY NIGHT/SATURDAY. NOGAPS NOT NEAR
AS STRONG WITH THIS SHORTWAVE BUT DOES GENERATE SOME QPF SO WILL ADD
PRECIP TO FORECAST FRI NIGHT ENDING PRECIP FROM NORTH TO SOUTH ON SATURDAY.
WILL ADD SLIGHT CHANCES TO THE FORECAST FOR TUE/WED AS THE UNSETTLED
NW FLOW PATTERN WILL CONTINUE TOWARDS THE MIDDLE OF NEXT WEEK.

PRELIMINARY NUMBERS SUBJECT TO CHANGE...13
SHV 72/84/65/88 3621  MLU 71/84/66/87 3631  TXK 70/83/63/86 5721
TYR 69/84/63/88 5621  LFK 73/85/64/89 3531

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:24 PM CDTSevere Thunderstorm WarningSHVMcCurtain51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.